New Hampshire, 2021

Hail and Damaging Winds in New Hampshire, July 20, 2021

July 20, 2021 · NWS GYX · 22 events in 7 counties and zones

A cold front moved eastward into a very moist and unstable air mass in New Hampshire during the afternoon and evening hours on the 20th. A few broken lines of thunderstorms and bowing segments moved across portions of the state as a result, mainly during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front moved eastward into a very moist and unstable air mass in New Hampshire during the afternoon and evening hours on the 20th. A few broken lines of thunderstorms and bowing segments moved across portions of the state as a result, mainly during the evening hours. This led to concentrated areas of wind damage and a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 20, 2:50 PM EST, 5 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 2:50 PM EST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
350 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Showers and thunderstorms will sweep across the area late this
evening and tonight before weakening in the morning. Low
pressure will hang around and cross the area Wednesday bringing
another round of showers and storms with the potential for a
few strong storms in the afternoon. Drier weather is expected
Thursday into the Saturday outside the chance for afternoon
showers Friday with temperatures generally in the 70s. Another
system approaches Sunday for renewed chances of precipitation as
the unsettled July pattern continues.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Prefrontal storms have initiated off the White Mtns and moved
into parts of Wrn ME. These will tend to weaken with Ewd
movement and loss of daytime heating.

More focus will be on the potential squall line in progress over
Ontario and set to move across Upstate NY. CAM guidance is quite
bullish on this reaching the area this evening. Dewpoints will
remain quite high and decent lapse rates aloft thanks the upper
low will keep some modest CAPE around even after dark. In
addition model forecasts of 0-3 km shear around 30 to 35 kt will
support mesocyclone development on the Nrn end of this squall
line and continue a perhaps more isolated severe threat even
after conditions become less favorable. It did my best to show a
cohesive line of storms moving thru the Wrn half of the forecast
area carrying a threat for gusty winds. There will also be a
rainfall threat for SWrn NH...which is discussed below.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Still looking at the threat of thunderstorms in the afternoon as
the main trof drops Swd across the forecast area. Given the
lower heights overhead we should be able to compensate for the
lack of significant daytime heating. Modest CAPE and slightly
stronger wind profiles than today will lead to at least a
marginal threat for severe weather for much of the Srn half of
the area. Gusty winds will be the main threat and I have
included that wording where storms are most likely. This will
get more refined as storms evolve this evening and overnight.

Storms will clear the area by evening...but clearing skies may
lead to some radiation fog.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
An occasionally unsettled weather pattern will continue. With the
mean 500 mb ridge remaining west New England remains under the
influence of a mostly cyclonic flow aloft.  This will allow for weak
disturbances to come through which would allow for shower and
thunderstorm activity at times especially if they time during
diurnally favored periods.

In the dailies, on Thursday low pressure departs to the Canadian
Maritimes early in the day. A few left over showers over
eastern and mountain areas, otherwise it should be a dry day.
On Friday another disturbance moves across the region in the
cyclonic flow. This should result in scattered shower and
thunderstorms mainly over northern areas. Saturday will be the
driest of the weekend days with only an isolated shower threat
over the mountains. Sunday will start out dry with clouds on the
increase as low pressure moved from the Eastern Great Lakes
area to Southern New England. The GFS and ECMWF have a broad
area of showers crossing the region and Sunday Night. On Monday
both models have a few scattered showers left over but the bulk
of the shower activity will have moved east of the region. Early
indications for next Tuesday are for dry conditions.

South of the mountains, daily high temperatures will be mainly in
the 70s through the weekend before warming into the low to mid 80s
Monday and Tuesday. Expect temperatures to be a few degrees
cooler over the mountains.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Smoke will continue to reduce VIS thru this evening
or until RA/TSRA can clear thinand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.gs out. There may be fog/stratus
that tries to work into RKD late tonight...but confidence is
lowering given how far offshore the fog bank is currently.
Otherwise the main aviation concern tonight will be squall line
tracking into the area from the W. TEMPO TSRA at most TAF sites
for the best window based on latest forecasts. Wed more
SHRA/TSRA expected mainly Srn NH and coastal Wrn ME. MVFR or
lower possible in any convectioand the 12z ECMWF has a
concentrated area of very heavy rainfall moving just south of
the area with some showers to the north. There could be some
convective feedback showing up in the model but will need to
keep an eye on trends moving forward.n.Overall MVFR conditions outside of shower activity where
areas of IFR are possible.  Best chance of widespread
shower activity will be on Sunday.

Long Term...Overall MVFR conditions outside of shower activity where
areas of IFR are possible. Best chance of widespread shower
activity will be on Sunday.

&&

.MARINE...
Short Term...Winds and seas expected to remain below SCA
thresholds. Some fog may develop around Penobscot Bay late
tonight.

Long Term...Wind and waves expected to remain below SCA levels.

&&

.HYDROLOGY...
There is a threat of thunderstorms late this evening across
parts of SWrn NH and perhaps again Wed. Any rainfall may be
problematic given the amount of recent wet weather and saturated
ground in that area. If storms train over the same areas and/or
feature extreme rainfall rates additional flooding is possible.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Legro
SHORT TERM...Legro
LONG TERM...Lulofs
AVIATION...Legro/Lulofs
MARINE...Legro/Lulofs
HYDROLOGY...Legro
Hazardous weather outlook, Jul 20, 2:18 PM EST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
318 PM EDT Tue Jul 20 2021

MEZ012>014-018>028-033-NHZ006-008>015-211930-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours. Areas that
have saturated grounds from recent rain may see localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and storms are expected to develop again across the region
on Wednesday with the potential for some storms to become strong to
severe with damaging winds being the greatest threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>005-007-211930-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Sullivan-
318 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Scattered late afternoon showers and thunderstorms will give way to
more numerous showers and thunderstorms later this evening and
overnight. Some of these could result in heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-211930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
318 PM EDT Tue Jul 20 2021
Hazardous weather is not expected at this time.
This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 2:44 PM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Gray ME
344 PM EDT Tue Jul 20 2021

MEZ023-024-202000-
Coastal York-Coastal Cumberland-
344 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL YORK AND SOUTH
CENTRAL CUMBERLAND COUNTIES...

At 343 PM EDT, a strong thunderstorm was located near Old Orchard
Beach, or on the north side of Biddeford, moving southeast at 25
mph. Torrential rainfall and frequently lightning is accompanying
this storm as it moves through Old Orchard Beach.

Locations impacted include...
South Portland, Biddeford, Saco, Gorham, Cape Elizabeth,
Kennebunkport, Old Orchard Beach, Scarborough and Arundel.

This includes Interstate 95 between mile markers 31 and 44.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4349 7057 4364 7042 4357 7016 4354 7016
      4351 7020 4349 7033 4343 7029 4341 7034
      4338 7036
TIME...MOT...LOC 1943Z 298DEG 22KT 4353 7041

Kimble
Local storm report, Jul 20, 2:57 PM EST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
357 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 NNW PORTLAND          43.69N 70.28W
07/20/2021                   Cumberland         ME   PUBLIC

            TREE LIMBS DOWN NEAR WASHINGTON AND ALLEN AVE IN
            PORTLAND.

&&

CK
Local storm report, Jul 20, 3:31 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
431 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     FALMOUTH                43.70N 70.24W
07/20/2021                   Cumberland         ME   AMATEUR RADIO

            MULTIPLE TREES DOWN, SOME ON WIRES. PAYSON RD.

&&

CEMPA
Local storm report, Jul 20, 5:20 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
620 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 NNE BIDDEFORD         43.52N 70.43W
07/20/2021                   York               ME   PUBLIC

            TREES DOWN IN SACO NEAR ROUTE 1 AND ROSS ROAD. TREE DOWN
            ON MEADOW LANE AS WELL. TIME ESTIMATED.

&&

CK
Local storm report, Jul 20, 5:23 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Gray ME
623 PM EDT TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            OLD ORCHARD BEACH       43.52N 70.38W
07/20/2021                   York               ME   EMERGENCY MNGR

            REPORT OF GRAND AVE AND MULTIPLE OTHER ROADS CLOSED DUE
            TO FLASH FLOODING. UP TO 5 FEET OF STANDING WATER
            REPORTED. TIME ESTIMATED.

&&

CK
Special weather statement, Jul 20, 7:55 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Gray ME
855 PM EDT Tue Jul 20 2021

NHZ003-005-210145-
Northern Grafton-Southern Grafton-
855 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRAFTON COUNTY...

At 855 PM EDT, a strong thunderstorm was located over Bradford, or 20
miles southeast of Barre, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Woodstock,
Piermont, Lisbon, Bath, Benton, Easton, Ellsworth, Monroe, Landaff,
Lyman, Thornton, Sugar Hill, Orford and Wentworth.

This includes Interstate 93 between mile markers 90 and 106, and
between mile markers 115 and 131.

This also includes...
  Mount Moosilauke, Cannon Mountain, AMC Lonesome Lake Hut, Long Pond
Recreation Area, and Elbow Pond Recreation Area.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4396 7210 4399 7212 4401 7211 4408 7203
      4409 7205 4410 7203 4411 7206 4413 7203
      4419 7206 4424 7205 4428 7206 4432 7203
      4434 7198 4435 7190 4434 7187 4435 7182
      4440 7179 4440 7178 4389 7160 4387 7217
TIME...MOT...LOC 0055Z 255DEG 25KT 4401 7219

The radar

The Burlington radar (KCXX), 114 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Grafton

When
July 20, 8:10 PM EST
Where
Grafton County, 3.99 mi NNE of Hanover Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.780, -72.160

Half dollar size hail fell near Lyme.

Thunderstorm Wind, Grafton

When
July 20, 8:15 PM EST
Where
Grafton County, 0.5 mi W of Hanover
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.700, -72.290

Numerous trees were downed in Hanover as a line of thunderstorms moved through.

Thunderstorm Wind, Grafton

When
July 20, 8:40 PM EST to 8:45 PM EST
Where
Grafton County, 1.47 mi SSW of Orange
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.650, -71.980

Severe thunderstorm wind gusts downed trees in Orange.

Hail, Grafton

When
July 20, 9:00 PM EST
Where
Grafton County, 0.85 mi NW of Groton
Measured
1 in hail
Reported by
Public
Coordinates
43.710, -71.840

Quarter size hail fell just northwest of Hebron.

Hail, Grafton

When
July 20, 9:10 PM EST to 9:15 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.590, -71.740

Quarter to half dollar size hail fell in Bristol for 3 to 5 minutes.

Thunderstorm Wind, Belknap

When
July 20, 9:10 PM EST
Where
Belknap County, 0.69 mi N of New Hampton
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.610, -71.650

Severe thunderstorm wind gusts downed trees throughout New Hampton along with numerous power outages.

Thunderstorm Wind, Grafton

When
July 20, 9:10 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.590, -71.740

A trained spotter recorded a wind gust of 65 miles per hour in Bristol.

Thunderstorm Wind, Merrimack

When
July 20, 9:15 PM EST
Where
Merrimack County, 1.71 mi NW of Hill Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.540, -71.770

Severe thunderstorm wind gusts downed trees and wires 4 miles northwest of Hill.

Hail, Cheshire

When
July 20, 9:30 PM EST to 9:35 PM EST
Where
Cheshire County, 2.57 mi NW of Keene
Measured
1 in hail
Reported by
Public
Coordinates
42.960, -72.310

Quarter size hail fell on the north side of Keene for 5 minutes.

Thunderstorm Wind, Belknap

When
July 20, 9:38 PM EST
Where
Belknap County, 0.85 mi SW of Gilford
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
43.540, -71.410

Severe thunderstorm wind gusts downed numerous trees throughout the town of Gilford.

Thunderstorm Wind, Belknap

When
July 20, 9:45 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.660, -71.500

Large trees limbs downed across the town of Meredith.

Thunderstorm Wind, Hillsborough

When
July 20, 9:45 PM EST
Where
Hillsborough County, 3.33 mi WSW of North Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.060, -72.040

Severe thunderstorm wind gusts downed trees and power lines in Stoddard.

Hail, Cheshire

When
July 20, 9:50 PM EST
Where
Cheshire County, 1.23 mi NE of Hinsdale
Measured
1.25 in hail
Reported by
Public
Coordinates
42.790, -72.460

Half dollar size hail fell just east of downtown Hinsdale.

Thunderstorm Wind, Hillsborough

When
July 20, 9:50 PM EST
Where
Hillsborough County, 0.5 mi W of Hillsboro Upper Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.130, -71.990

Trees and power lines downed by straight line winds to the northwest of Hillsborough.

Thunderstorm Wind, Hillsborough

When
July 20, 10:00 PM EST
Where
Hillsborough County, 1.71 mi NE of Antrim
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.050, -71.930

Severe thunderstorm wind gusts downed two trees across highway 202 between Peterborough and Antrim, blocking traffic.

Thunderstorm Wind, Hillsborough

When
July 20, 10:05 PM EST
Where
Hillsborough County, Noone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -71.950

Several trees downed near the intersection of Routes 202 and 101 in Peterborough.

Thunderstorm Wind, Carroll

When
July 20, 10:05 PM EST
Where
Carroll County, 1.65 mi WSW of Brookfield
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
43.560, -71.080

Severe thunderstorm wind gusts downed trees and power lines.

Hail, Cheshire

When
July 20, 10:20 PM EST
Where
Cheshire County, Fitzwilliam
Measured
1 in hail
Reported by
Public
Coordinates
42.780, -72.150

Quarter size hail fell in Fitzwilliam.

Hail, Hillsborough

When
July 20, 10:25 PM EST
Where
Hillsborough County, 0.51 mi W of Goffstown
Measured
1.25 in hail
Reported by
Public
Coordinates
43.020, -71.610

Half dollar size hail fell in Goffstown.

Thunderstorm Wind, Hillsborough

When
July 20, 10:35 PM EST
Where
Hillsborough County, 0.51 mi E of Manchester
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.980, -71.440

Multiple trees and wires downed in Manchester as a line of storms moved through late in the evening.

Hail, Rockingham

When
July 20, 10:45 PM EST
Where
Rockingham County, 0.86 mi SE of Severance
Measured
1.5 in hail
Reported by
Public
Coordinates
43.010, -71.370

Ping pong ball size hail fell in Auburn.

Thunderstorm Wind, Rockingham

When
July 20, 11:17 PM EST
Where
Rockingham County, 1.22 mi NW of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.060, -70.970

Severe thunderstorm wind gusts downed tees along with power outages in Newmarket.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2021Every state in 2021This day in weather historyWarnings in New Hampshire, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 976519, 976530, 976531, 976520, 976521, 976533, 976535, 976534, 976523, 976537, 976536, 976547, 976525, 976545, 976538, 976542, 976544, 976526, 976527, 976540, 976528, 976543.